Tornadoes · United States · Illinois · 2019

EF0 tornado, Osbernville, Illinois, May 29, 2019

This EF0 tornado ran 0.2 miles across Christian County on May 29, 2019, touching down at 4:28 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 29, 2019
Touchdown
4:28 PM CDT (21:28 UTC)
Lifted
4:30 PM CDT (21:30 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.4 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Christian County
Touchdown point
39.693, -89.214
Lift-off point
39.694, -89.209
Record number
1905291528-01

The damage survey

5 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Several clusters of thunderstorms developed along a nearly stationary frontal boundary draped across central Illinois during the late afternoon and evening of May 29th. Four landspout type tornadoes touched down beneath developing cells across portions of Christian and Macon counties. Other storms produced isolated wind damage and hail as large as quarters. In addition, numerous cells training over the same locations dropped as much as 2 to 3 inches of rainfall in a short period of time along the I-70 corridor. As a result, localized flash flooding occurred across portions of Effingham and Clark counties, with the most significant flooding taking place in West Union in Clark County where several feet of water was flowing across town.

A landspout tornado touched down in an open field about 3.8 miles north-northwest of Stonington at 4:28 PM CDT. The tornado dissipated 2 minutes later with no damage being reported.

A landspout tornado touched down in an open field about 5.4 miles north-northwest of Edinburg at 4:30 PM CDT. The tornado dissipated 2 minutes later with no damage being reported.

A landspout tornado touched down in an open field about 4.1 miles northeast of Stonington at 4:35 PM CDT. The tornado dissipated 3 minutes later with no damage being reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 29, 3:29 PM CDT, 59 minutes earlier.

Area forecast discussion, May 29, 3:29 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
329 PM CDT Wed May 29 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 321 PM CDT Wed May 29 2019

Focus in the near term is on the thunderstorm potential through
the remainder of today and tonight. Regional radar this afternoon
shows extensive convection from northeastern TX into SW MO with
additional scattered activity along the Ohio valley to our south.
Convection is expected to spread northeast through the rest of
today and do anticipate the greatest coverage of storms to stay
within the corridor described above, largely along or south of the
I-70 in Illinois late this evening and overnight. Meanwhile,
farther north, stable conditions have persisted over most of
central Illinois through the day associated with remnant outflow
from earlier convection. Stable waves have been noted on visible
satellite imagery through the day, and 18Z KILX raob indicated
just over 100 J/kg MLCIN. Given the time of day and thickening
cirrus blowoff from upstream convection, does seem that stability
may be a limiting factor for convection this evening. Still,
ascent associated with a low amplitude shortwave ahead of the main
upper low over the mid Missouri Valley and the right entrance
region to the upper jet moving over the area later today may
allow for at least scattered showers and thunderstorms north of
I-70. If this were to occur, ample shear in the environment still
supports at least a conditional severe threat with strong winds
and large hail the primary concerns. If any heavy thunderstorms
were to occur, couldn't rule out isolated flash flooding as well,
especially northwest of the Illinois River valley where 1-hr flash
flood guidance is between 0.75 and 1.0 inches. Confidence in this
occurring based on the aforementioned limiting factors is too low
to go with a flash flood watch at this time, but conditions will
need to be monitored closely this evening.

On Thursday, the main upper low to our west is progged to open and
swing east across the midwest resulting in yet another chance for
showers and thunderstorms. Lapse rates above 700mb don't look
overly impressive Thursday afternoon, so deep convection may
struggle limiting the overall severe threat. The wave does come
over at a favorable diurnal time, so the threat for some
lightning and possibly gusty, albeit sub-severe, winds remain.
Temperatures will be a bit cooler Thursday, topping out in the mid
to upper 70s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 321 PM CDT Wed May 29 2019

Finally have a day without showers and thunderstorms in the
forecast on Friday in the wake of the upper wave that is progged
to shift east to the upper Ohio Valley Friday while a weak upper
ridge builds across the local area. Temperatures should respond
accordingly with highs back into the 80s across central Illinois
under mostly sunny skies and modest winds.

Break in the precipitation will be short-lived, however, as a
potent shortwave trough digs across the Great Lakes region over
the weekend. Modest 500mb height falls begin to overspread
Illinois on Saturday while the main cold front associated with
this system pushes across the area Saturday evening and overnight.
This front will be accompanied by another chance for showers and
thunderstorms, though the system does appear to remain
progressive.

High pressure builds across the Great Lakes and Midwest late in
the weekend an into the early part of next week. This should
provide yet another break from precipitation after any lingering
showers end early on Sunday and lasting into at least Monday.
Cooler temperatures are expected under the cooler north flow.
Highs are expected to be only in the low to mid 70s Sunday and
Monday. Confidence in the forecast details diminishes later in the
week as model discrepancies grow, but precip chances do return by
either Tuesday or Wednesday as the high settles off the east
coast with southwest flow bringing gulf moisture and warmer
temperatures back into the Midwest in its wake.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed May 29 2019

A weak frontal boundary has settled near the I-74 corridor with
accompanying MVFR ceilings and a wind shift to the northeast for
areas north of the front. Ceilings are expected to scatter out of
the next hour or two which should result in primarily VFR
conditions the rest of today until thunderstorms arrive this
evening. While and isolated thunderstorm or two is possible mid
afternoon, the best chance will be associated with an area of
storms currently over SW MO that are expected to spread NE into
Illinois late this evening. A broken line of thunderstorms is
expected to lift northeast across the terminals resulting in MVFR
or IFR conditions. Additional showers and thunderstorms are
possible Thursday afternoon just beyond the current TAF valid
period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, May 29, 3:26 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed May 29 2019

ILZ027>031-036>038-040-041-047-049-050-301200-
Cass-Fulton-Knox-Marshall-Mason-McLean-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Another round of severe thunderstorms is possible tonight.
Damaging wind is the primary concern, though large hail may also
occur.

Moderate to Major flooding will continue along the Illinois
River and La Moine Rivers

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday and Wednesday. Severe weather is currently not expected.

Moderate to Major flooding will continue along the Illinois
River and La Moine River, with steady rises through the first
part of the weekend. Moderate flooding is also expected on the
Spoon River the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. The most likely
time frame is between 6 pm and 11 pm.

ILZ063-068-071>073-301200-
Clark-Clay-Crawford-Lawrence-Richland-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely late this afternoon and evening.
Damaging winds are the primary concern, as well as some large
hail.

Minor flooding continues on the Wabash and Little Wabash Rivers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

While minor flooding on the Little Wabash River is expected to
subside late this week, it should continue on the Wabash River
through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

ILZ042>046-048-051>057-061-062-066-067-301200-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely this evening. Damaging winds are
the primary concern, as well as some large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

Barker

In the hours before

Local storm report, May 29, 10:50 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HEAVY RAIN       MARSHALL COUNTY AIRPORT 41.02N 89.39W
05/29/2019  M1.37 INCH       MARSHALL           IL   AWOS

1215 AM     HEAVY RAIN       GALESBURG AIRPORT       40.94N 90.43W
05/29/2019  M1.30 INCH       KNOX               IL   AWOS

1220 AM     HEAVY RAIN       EAST PEORIA             40.67N 89.55W
05/29/2019  M1.04 INCH       TAZEWELL           IL   MESONET

1220 AM     HEAVY RAIN       SW HANNA CITY           40.69N 89.80W
05/29/2019  M1.20 INCH       PEORIA             IL   MESONET

            APRS MESONET

1230 AM     HEAVY RAIN       1 SE BLOOMINGTON        40.47N 88.96W
05/29/2019  M1.70 INCH       MCLEAN             IL   MESONET

            APRS MESONET

1255 AM     HEAVY RAIN       PEORIA INTERNATIONAL AI 40.67N 89.68W
05/29/2019  M1.09 INCH       PEORIA             IL   ASOS

            24-HOUR TOTAL, BUT MOST FELL IN THE LAST 6 HOURS.

0500 AM     HEAVY RAIN       MOSSVILLE               40.82N 89.57W
05/29/2019  M1.60 INCH       PEORIA             IL   BROADCAST MEDIA

            RELAYED BY WMBD-TV

0545 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
05/29/2019  M1.50 INCH       PEORIA             IL   BROADCAST MEDIA

            RELAYED VIA WMBD-TV

0545 AM     HEAVY RAIN       CHILLICOTHE             40.92N 89.50W
05/29/2019  M2.00 INCH       PEORIA             IL   BROADCAST MEDIA

            RELAYED VIA WMBD-TV

0600 AM     HEAVY RAIN       5 SSW AVON              40.60N 90.47W
05/29/2019  M1.97 INCH       MCDONOUGH          IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
05/29/2019  M2.00 INCH       CLAY               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       DUNLAP                  40.86N 89.68W
05/29/2019  M1.80 INCH       PEORIA             IL   BROADCAST MEDIA

            RELAYED VIA WMBD-TV

0600 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
05/29/2019  M2.41 INCH       KNOX               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
05/29/2019  M1.99 INCH       MASON              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       OGDEN                   40.12N 87.96W
05/29/2019  M1.01 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

0645 AM     HEAVY RAIN       5 E LEWISTOWN           40.40N 90.06W
05/29/2019  M1.70 INCH       FULTON             IL   BROADCAST MEDIA

            RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
05/29/2019  M1.37 INCH       TAZEWELL           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
05/29/2019  M1.88 INCH       KNOX               IL   AWOS

0700 AM     HEAVY RAIN       LACON                   41.02N 89.41W
05/29/2019  M1.88 INCH       MARSHALL           IL   AWOS

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
05/29/2019  M2.55 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       AVON                    40.66N 90.44W
05/29/2019  M2.12 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
05/29/2019  M1.03 INCH       DOUGLAS            IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 W CHAMPAIGN           40.11N 88.34W
05/29/2019  M1.04 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       3 S DUNLAP              40.82N 89.68W
05/29/2019  M1.91 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
05/29/2019  M1.64 INCH       PEORIA             IL   ASOS

0700 AM     HEAVY RAIN       5 SSW PRINCEVILLE       40.86N 89.79W
05/29/2019  M2.36 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SE LONDON MILLS       40.70N 90.25W
05/29/2019  M2.28 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       2 ENE ALTONA            41.13N 90.13W
05/29/2019  M2.12 INCH       KNOX               IL   COCORAHS

0700 AM     HEAVY RAIN       2 NE WASHINGTON         40.72N 89.41W
05/29/2019  M1.45 INCH       TAZEWELL           IL   COCORAHS

0700 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
05/29/2019  M2.01 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       2 SW BLOOMINGTON        40.46N 89.00W
05/29/2019  M1.13 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       4 SSE SAYBROOK          40.37N 88.50W
05/29/2019  M1.12 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       1 NNE TUSCOLA           39.81N 88.27W
05/29/2019  M1.01 INCH       DOUGLAS            IL   COCORAHS

0700 AM     HEAVY RAIN       WNW TOULON              41.09N 89.86W
05/29/2019  M1.98 INCH       STARK              IL   COCORAHS

0700 AM     HEAVY RAIN       1 WSW CONGERVILLE       40.61N 89.23W
05/29/2019  M1.15 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       3 E HAVANA              40.30N 90.00W
05/29/2019  M1.09 INCH       MASON              IL   COCORAHS

0700 AM     HEAVY RAIN       4 NNE WHITE HEATH       40.14N 88.47W
05/29/2019  M1.05 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
05/29/2019  M1.98 INCH       KNOX               IL   COCORAHS

0700 AM     HEAVY RAIN       WNW TOULON              41.09N 89.86W
05/29/2019  M1.34 INCH       STARK              IL   COCORAHS

0700 AM     HEAVY RAIN       2 N MORTON              40.64N 89.47W
05/29/2019  M1.00 INCH       TAZEWELL           IL   BROADCAST MEDIA

            RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
05/29/2019  M1.80 INCH       WOODFORD           IL   BROADCAST MEDIA

            RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       CANTON                  40.56N 90.04W
05/29/2019  M1.89 INCH       FULTON             IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
05/29/2019  M1.55 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Special weather statement, May 29, 3:33 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Lincoln IL
333 PM CDT Wed May 29 2019

ILZ063-068-292115-
Clark-Crawford-
333 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD AND
SOUTHEASTERN CLARK COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Annapolis, or 12 miles southwest of Marshall, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hutsonville, Annapolis, West Union, York, Darwin, Orange, Merom, West
York and Trimble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3934 8755 3934 8758 3931 8762 3930 8760
      3926 8761 3925 8759 3925 8757 3922 8757
      3914 8766 3912 8763 3911 8765 3910 8762
      3909 8762 3906 8757 3901 8757 3917 8794
      3930 8778 3937 8754
TIME...MOT...LOC 2033Z 287DEG 12KT 3924 8779

Barker
Special weather statement, May 29, 4:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
420 PM CDT Wed May 29 2019

ILZ062-063-067-068-292145-
Jasper-Clark-Crawford-Cumberland-
420 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...NORTHEASTERN
JASPER...SOUTHERN CLARK AND EASTERN CUMBERLAND COUNTIES UNTIL 445 PM
CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Union, or 12 miles south of Marshall, moving east at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hutsonville, Annapolis, West Union, Eaton, York, Darwin, Orange, West
York, Trimble and Bellair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8759
      3925 8757 3922 8757 3914 8766 3912 8763
      3911 8765 3910 8762 3909 8762 3905 8757
      3907 8800 3926 8801 3936 8753
TIME...MOT...LOC 2119Z 263DEG 11KT 3922 8761

Deubelbeiss

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

9.5 hours before the tornado, 73 km from the path. May 29, 2019.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -50070, lifted condensation level 1016 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -38 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-50070 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

2.5 hours after it, 73 km from the path. May 30, 2019.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 770 joules per kilogram, CIN -61, lifted condensation level 1276 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 73 square meters per square second, 0 to 6 km bulk shear 28 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-61 J/kg
Surface CAPE
2174 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Taylorville (TAZ), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 52 km away, was scanning. The volume nearest the touchdown began at 21:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 29, 2019

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 298:44 AM CDTEF1Scott, MO1.075$50,000
May 292:07 PM EDTEF0Tioga, PA1.150$25,000
May 291:19 PM CDTEF0Tarrant, TX3.9200$5,000
May 291:22 PM CDTEF0Denton, TX3.7250$1,000
May 291:31 PM CDTEF1Tarrant, TX0.5300$100,000
May 293:14 PM EDTEF0Lehigh, PA2.350
May 293:20 PM EDTEF0Sullivan, PA0.450
May 292:58 PM CDTEF0Rockwall, TX3.125$1,000
May 293:07 PM CDTEF0Van Zandt, TX3.0100$5,000
May 294:14 PM EDTEF1Perry, PA4.9300$40,000
May 293:17 PM CDTUnratedVan Zandt, TX0.250
May 294:24 PM EDTEF1Dauphin, PA2.5350$20,000
May 294:24 PM EDTEF1Fulton, PA0.750$35,000
May 293:36 PM CDTEF0Wood, TX3.4100$1,000
May 294:00 PM CDTUnratedSac, IA1.230
May 294:11 PM CDTUnratedSac, IA0.720
May 294:21 PM CDTEF0McCurtain, OK1.175
May 294:24 PM CDTEF2Kaufman, TX4.02151$1.0 million
May 294:30 PM CDTEF0Christian, IL0.220
May 294:35 PM CDTEF0Christian, IL0.320
May 294:49 PM CDTUnratedPocahontas, IA0.240
May 294:50 PM CDTEF0Macon, IL0.520
May 294:50 PM CDTEF2Wood, TX9.1850$300,000
May 294:51 PM CDTEF2Van Zandt, TX7.2700$500,000
May 295:08 PM CDTEF1Van Zandt, TX2.3140$250,000
May 295:16 PM CDTEF0Randolph, AR0.675$40,000
May 295:18 PM CDTEF1Van Zandt, TX3.8250$1,000
May 295:31 PM CDTEF0Fannin, TX10.8300$25,000
May 296:21 PM CDTUnratedHumboldt, IA0.530
May 296:23 PM CDTEF0Iowa, IA0.120
May 297:01 PM CDTEF1Poweshiek, IA3.5501$10,000
May 297:28 PM CDTUnratedPoweshiek, IA0.930
May 297:37 PM CDTEF0Hardin, IA1.130
May 297:39 PM CDTUnratedPoweshiek, IA0.930
May 297:46 PM CDTEF0Iowa, IA3.320
May 298:13 PM CDTEF0Johnson, IA0.320
May 298:15 PM CDTEF0Hardin, IA1.230
May 298:29 PM CDTEF0Hardin, IA0.640$30,000
May 298:31 PM CDTEF0Hardin, IA1.350$10,000
May 298:54 PM CDTUnratedHardin, IA0.720

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.